Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 52, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 11, 2001, 2:48 PM CDT for Boone County, Polk County, Iowa. It was in force for 42 min. 10 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 11, 2001, 2:48 PM CDT (19:48 UTC)
- Expired
- Apr 11, 2001, 3:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
Counties Boone County, IA, Polk County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 2:51 PM CDT | Hail 0.75 | West Des Moines, IA | |
| Apr 11, 2:51 PM CDT | Hail 0.75 | West Des Moines, IA | |
| Apr 11, 2:53 PM CDT | Hail 0.75 | Grimes, IA | |
| Apr 11, 3:04 PM CDT | Tornado F0 | Ogden, IA | Short lived tornado in mostly open area. |
| Apr 11, 3:06 PM CDT | Tornado F1 | Ogden, IA | Relatively brief touchdown, destroyed a barn. |
| Apr 11, 3:08 PM CDT | Thunderstorm Wind 50 E | Johnston, IA | |
| Apr 11, 3:10 PM CDT | Tornado F1 | Pilot Mound, IA | Tracked over mainly open country. |
| Apr 11, 3:15 PM CDT | Thunderstorm Wind 75 E | Pilot Mound, IA | |
| Apr 11, 3:20 PM CDT | Thunderstorm Wind 75 E | Ogden, IA | |
| Apr 11, 3:23 PM CDT | Thunderstorm Wind 50 M | Boone, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 12:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.8 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 111948 SVRDSM IAC015-153-112030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 248 PM CDT WED APR 11 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BOONE COUNTY IN CENTRAL IOWA WESTERN POLK COUNTY IN CENTRAL IOWA THIS INCLUDES THE CITY OF DES MOINES * UNTIL 330 PM CDT * AT 245 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 14 MILES SOUTHWEST OF OGDEN TO WEST DES MOINES...OR FROM 34 MILES NORTHWEST OF DES MOINES TO 9 MILES WEST OF DES MOINES...MOVING NORTH AT 60 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR GRIMES AT AROUND 255 PM NEAR ANKENY...JOHNSTON...MADRID AROUND 300 PM NEAR BOONE AROUND 310 PM DAMAGING WINDS OF 60 TO 70 MILES AN HOUR HAVE BEEN REPORTED WITH THIS LINE OF STORMS. STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH COULD BLOW THEM OUT. A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM WEDNESDAY AFTERNOON FOR SOUTHWESTERN IOWA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 500 PM WEDNESDAY AFTERNOON FOR IOWA. JUNGBLUTH =
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 11:17 AM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Apr 11, 11:17 AM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
345 AM CDT WED APR 11 2001
JUST A QUICK UPDATE. TORNADO WATCH IN SW ZONES. DRY LINE PUSHING UP
INTO CWA FROM KA/MO WILL BRING SVR WX TO CWA THIS AFTERNOON. LOWERED
TEMPS THIS AFTERNOON ALSO.
.DSM...TORNADO WATCH TIL 4 PM SW ZONES
IA044-057-070-071-081-082-092-093-094
FLOOD WATCH CONTINUES FOR ENTIRE FA THRU 4 PM.
KNOLLHOFFIn the hours before
Special weather statement, Apr 11, 10:12 AM CDT, 4 hours 36 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1012 AM CDT WED APR 11 2001
A STRONG LOW PRESSURE SYSTEM OVER WESTERN KANSAS WILL MOVE INTO
SOUTHWEST MINNESOTA BY THIS EVENING. A DRYLINE EXTENDING FROM
SOUTHERN NEBRASKA INTO EASTERN KANSAS WILL RACE NORTHEAST ACROSS
IOWA DURING THE DAY. ABUNDANT LOW LEVEL MOISTURE AND STRONG WIND
FLOW AND WIND SHEAR ALOFT WILL SET THE STAGE FOR SEVERE
THUNDERSTORMS AND POSSIBLY TORNADOES ACROSS IOWA TODAY. WIDESPREAD
RAIN AND THUNDERSTORMS AHEAD OF THE DRYLINE WILL ALSO CONTINUE TO
PRODUCE PONDING OF WATER AND RISES IN STREAMS...BUT STORMS DURING
THE AFTERNOON WILL BE MOVING NORTHEAST AT 50 MPH REDUCING THE FLASH
FLOOD THREAT.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-112300-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK
HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO
GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET-FRANKLIN-GREENE-
GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-
MADISON-MAHASKA-MARION-MARSHALL-MONROE-PALO
ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-
WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...ATLANTIC...BOONE...
CARROLL...CENTERVILLE...CHARITON...CRESTON...DENISON...DES MOINES...
ESTHERVILLE...FORT DODGE...GRINNELL...INDIANOLA...IOWA FALLS...
KNOXVILLE...LAMONI...MARSHALLTOWN...MASON CITY...NEWTON...
OSKALOOSA...OTTUMWA...PELLA...PERRY...WATERLOO...WAVERLY AND WEBSTER
CITY
1012 AM CDT WED APR 11 2001
* EVENT TIMING...AROUND NOON IN SOUTHWEST IOWA...BY 3 PM IN AN ARC
FROM FORT DODGE TO DES MOINES TO OTTUMWA AND AROUND 6 PM FROM MASON
CITY TO WATERLOO.
* THREAT CATEGORIES...
TORNADO..........MODERATE
DAMAGING WINDS...MODERATE TO HIGH
LARGE HAIL.......LOW TO MODERATE
FLASH FLOODING...LOW
* SPOTTER ACTIVATION OUTLOOK...HIGH
* MISCELLANEOUS INFORMATION - THIS IS A POTENTIALLY DANGEROUS
WEATHER SITUATION WITH DAMAGING TORNADOES POSSIBLE. TORNADO WATCHES
WILL BE ISSUED FOR THE SOUTHWEST HALF OF IOWA THIS MORNING AND FOR
POINTS NORTH AND EAST IN THE AFTERNOON. REVIEW SEVERE WEATHER SAFETY
RULES AND LISTEN FOR UPDATED NATIONAL WEATHER SERVICE FORECASTS AND
WARNINGS.
-------------------------------------------------------------------
THREAT KEY:
TORNADO.......... ANY TORNADO OCCURRENCE
DAMAGING WINDS... WINDS >= 58 MPH
LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE....... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW........ 5-15% (2-15% FOR TORNADOES)
MODERATE... 25-35%
HIGH....... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 4:12 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Cass, Taylor | 38 min |
| Apr 11, 11:32 AM CDT | Tornado Warning | DMX | Ringgold | 33 min |
| Apr 11, 12:00 PM CDT | Tornado Warning | DMX | Ringgold, Union | 40 min |
| Apr 11, 12:19 PM CDT | Tornado Warning | DMX | Clarke | 31 min |
| Apr 11, 12:29 PM CDT | Tornado Warning | DMX | Madison | 46 min |
| Apr 11, 12:39 PM CDT | Tornado Warning | DMX | Dallas, Polk, Warren | 51 min |
| Apr 11, 1:28 PM CDT | Tornado Warning | DMX | Polk | 2 min |
| Apr 11, 1:46 PM CDT | Severe Thunderstorm Warning | DMX | Union | 29 min |
| Apr 11, 1:50 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 40 min |
| Apr 11, 1:55 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 35 min |
| Apr 11, 1:59 PM CDT | Tornado Warning | DMX | Audubon | 31 min |
| Apr 11, 2:32 PM CDT | Tornado Warning | DMX | Greene, Guthrie | 28 min |
| Apr 11, 2:36 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 29 min |
| Apr 11, 2:58 PM CDT | Tornado Warning | DMX | Boone | 32 min |
| Apr 11, 3:02 PM CDT | Tornado Warning | DMX | Calhoun, Greene, Webster | 43 min |
| Apr 11, 3:02 PM CDT | Tornado Warning | DMX | Lucas, Marion | 28 min |
| Apr 11, 3:18 PM CDT | Tornado Warning | DMX | Hamilton | 32 min |
| Apr 11, 3:43 PM CDT | Tornado Warning | DMX | Jasper, Marshall | 32 min |
| Apr 11, 3:45 PM CDT | Tornado Warning | DMX | Wright | 45 min |
| Apr 11, 3:51 PM CDT | Tornado Warning | DMX | Franklin, Hamilton, Hardin | 44 min |
| Apr 11, 4:02 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 28 min |
| Apr 11, 4:05 PM CDT | Tornado Warning | DMX | Wapello | 20 min |
| Apr 11, 4:23 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 32 min |
| Apr 11, 4:27 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 28 min |
| Apr 11, 4:31 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Grundy | 44 min |
| Apr 11, 4:35 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 30 min |
| Apr 11, 4:43 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 37 min |
| Apr 11, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 39 min |
| Apr 11, 5:07 PM CDT | Tornado Warning | DMX | Black Hawk | 23 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.